Mod-Gaussian Convergence and Its Applications for Models of Statistical Mechanics

Abstract

In this paper we complete our understanding of the role played by the limiting (or residue) function in the context of mod-Gaussian convergence. The question about the probabilistic interpretation of such functions was initially raised by Marc Yor. After recalling our recent result which interprets the limiting function as a measure of “breaking of symmetry” in the Gaussian approximation in the framework of general central limit theorems type results, we introduce the framework of L1-mod-Gaussian convergence in which the residue function is obtained as (up to a normalizing factor) the probability density of some sequences of random variables converging in law after a change of probability measure. In particular we recover some celebrated results due to Ellis and Newman on the convergence in law of dependent random variables arising in statistical mechanics. We complete our results by giving an alternative approach to the Stein method to obtain the rate of convergence in the Ellis-Newman convergence theorem and by proving a new local limit theorem. More generally we illustrate our results with simple models from statistical mechanics.

References

  1. 1.
    R.J. Baxter, Exactly Solved Models in Statistical Mechanics (Academic, London, 1982)MATHGoogle Scholar
  2. 2.
    A. Bovier, Statistical Mechanics of Disordered Systems. Cambridge Series in Statistical and Probabilistic Mechanics, vol. 18 (Cambridge University Press, Cambridge, 2006)Google Scholar
  3. 3.
    F. Delbaen, E. Kowalski, A. Nikeghbali, Mod-ϕ convergence (2011) (arXiv:1107.5657v2 [math.PR])Google Scholar
  4. 4.
    P. Eichelsbacher, M. Löwe, Stein’s method for dependent random variables occurring in statistical mechanics. Electron. J. Probab. 15(30), 962–988 (2010)MATHMathSciNetGoogle Scholar
  5. 5.
    R.S. Ellis, C.M. Newman, Limit theorems for sums of dependent random variables occurring in statistical mechanics. Z. Wahrsch. Verw. Gebiete 44(2), 117–139 (1978)MATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    R.S. Ellis, C.M. Newman, J.S. Rosen, Limit theorems for sums of dependent random variables occurring in statistical mechanics II. Z. Wahrsch. Verw. Gebiete 51(2), 153–169 (1980)MATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    C.-G. Esseen, Fourier analysis of distribution functions. A mathematical study of the Laplace-Gauss law. Acta Math. 77(1), 1–125 (1945)MATHMathSciNetGoogle Scholar
  8. 8.
    V. Féray, P.-L. Méliot, A. Nikeghbali, Mod-ϕ convergence and precise deviations (2013) (arXiv:1304.2934v3 [math.PR])Google Scholar
  9. 9.
    I.A. Ibragimov, Y.V. Linnik, Independent and Stationary Sequences of Random Variables (Wolters-Noordhoff, Groningen, 1971)MATHGoogle Scholar
  10. 10.
    J. Jacod, E. Kowalski, A. Nikeghbali, Mod-Gaussian convergence: new limit theorems in probability and number theory. Forum Math. 23(4), 835–873 (2011)MATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    D. Knuth, The Art of Computer Programming. Generating All Trees - History of Combinatorial Generation, vol. 4 [Fascicle 4] (Addison Wesley Longman, Amsterdam, 2004)Google Scholar
  12. 12.
    E. Kowalski, A. Nikeghbali, Mod-Poisson convergence in probability and number theory. Int. Math. Res. Not. 18, 3549–3587 (2010)MathSciNetGoogle Scholar
  13. 13.
    E. Kowalski, A. Nikeghbali, Mod-Gaussian distribution and the value distribution of ζ(1∕2 + it) and related quantities. J. Lond. Math. Soc. 86(2), 291–319 (2012)MATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    E. Kowalski, J. Najnudel, A. Nikeghbali, A characterization of limiting functions arising in mod-∗ convergence (2013). http://arxiv.org/pdf/1304.2179.pdf
  15. 15.
    V.P. Leonov, A.N. Shiryaev, On a method of calculation of semi-invariants. Theory Probab. Appl. 4, 319–329 (1959)MATHCrossRefGoogle Scholar
  16. 16.
    E. Lukacs, O. Szász, On analytic characteristic functions. Pac. J. Math. 2(4), 615–625 (1952)MATHCrossRefGoogle Scholar
  17. 17.
    M. Reed, B. Simon, Methods of Modern Mathematical Physics. II: Fourier Analysis, Self-adjointness (Academic, New York, 1975)Google Scholar
  18. 18.
    A. Röllin, N. Ross, Local limit theorems via Landau-Kolmogorov inequalities. Bernoulli 21(2), 851–880 (2015) (arXiv:1011.3100v2 [math.PR])Google Scholar
  19. 19.
    G.-C. Rota, On the foundations of combinatorial theory I: theory of Möbius functions. Zeit. Wahr. Verw. Geb. 2, 340–368 (1964)MATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    D. Tamari, The algebra of bracketings and their enumeration. Nieuw Archief voor Wiskunde Ser. 3 10, 131–146 (1962)MathSciNetGoogle Scholar
  21. 21.
    T. Tao, Topics in Random Matrix Theory. Graduate Studies in Mathematics, vol 132 (American Mathematical Society, Providence, 2012)Google Scholar
  22. 22.
    V.A. Zorich, Mathematical Analysis II. Universitext (Springer, New York, 2004)MATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Département de mathématiques - Bâtiment 425Université Paris-Sud - Faculté des Sciences d’OrsayOrsayFrance
  2. 2.Institute of MathematicsUniversity of ZurichZürichSwitzerland

Personalised recommendations